Related Experiment Video
Updated: Aug 30, 2025

Implantation of the Syncardia Total Artificial Heart
Published on: July 18, 2014
Risk Factors of Haematoma Formation Following Cardiac Implantable Electronic Device Procedures
Benjamen Wang1, Jessica Yao1, Anver Sethwala1
1Cardiology Department, The Royal Melbourne Hospital, Melbourne, Vic, Australia.
Insights
Dual antiplatelet therapy significantly increases the risk of pocket hematoma after cardiac implantable electronic device procedures compared to oral anticoagulants. Platelet count also impacts bleeding risk.
Area of Science:
- Cardiology
- Medical Devices
- Pharmacology
Background:
- Pocket hematoma is a complication following cardiac implantable electronic device (CIED) procedures.
- Identifying risk factors is crucial for patient safety and procedural outcomes.
Purpose of the Study:
- To identify and quantify risk factors for perioperative pocket hematoma formation in adults undergoing CIED procedures.
- To compare the risk of hematoma formation between dual antiplatelet therapy (DAPT) and oral anticoagulation (OAC).
Main Methods:
- Retrospective analysis of 2,100 adult patients undergoing CIED procedures.
- Multivariate binomial logistic regression analysis to identify significant risk factors.
- Quantification of odds ratios (OR) for various antiplatelet and anticoagulant agents.
Main Results:
- DAPT, particularly with aspirin and prasugrel, showed a significantly higher odds of hematoma formation (OR 104) compared to OAC.
- Aspirin monotherapy (OR 3.02) and OACs (apixaban OR 2.59, dabigatran OR 3.81) were also associated with increased bleeding risk.
- Higher platelet counts were associated with a reduced bleeding risk (8% reduction per 10x10^3/μL increase).
Conclusions:
- DAPT significantly increases the risk of pocket hematoma post-CIED procedures, exceeding the risk associated with OAC.
- Medication reconciliation for P2Y12 inhibitors and perioperative policies considering anticoagulant half-lives are essential to mitigate bleeding risks.
- Understanding these risks can guide clinical practice and improve patient safety during CIED implantation.
Purpose:
A single-centre cohort of 2,100 adults who consecutively underwent cardiac implantable electronic device procedures were retrospectively analysed to identify and quantify risk factors of perioperative pocket haematoma formation.
Results:
Dual antiplatelet therapy was significantly associated with increased odds of haematoma formation (OR 11.7 for aspirin and clopidogrel, OR 11.8 for aspirin and ticagrelor and OR 104 for aspirin and prasugrel, p<0.05) on multivariate binomial logistic regression analysis. Aspirin monotherapy was also associated with increased bleeding risk (OR 3.02, p<0.01). Direct oral anticoagulants and warfarin were also each associated with increased odds of haematoma formation although to a lesser extent than dual anti platelet therapy (DAPT). Amongst oral anticoagulants, apixaban was associated with the lowest bleeding risk (OR 2.59, p=0.03) whilst dabigatran was associated with the highest (OR 3.81, p=0.04). There was a significant incremental reduction in bleeding risk by 8% per 10x103/μL increase in platelet count.
Conclusion:
DAPT was associated with increased odds of pocket haematoma formation following cardiovascular implantable electronic device (CIED) procedure. This likelihood was higher than with oral anticoagulation therapy. Timely medication reconciliation of P2Y12 inhibitors according to guidelines is important to avoid post-procedural bleeding complications. Perioperative policies which account for the half-life of withheld anticoagulant agents may help reduce the haematoma risk.
Related Concept Videos
Cardiac Catheterization I: Pre-Procedure Overview
Cardiac Catheterization II: Right Heart Catheterization
Mechanism of Cardiac Arrhythmias
Cardiac Catheterization IV: Nursing Management
Cardiomyopathy VII: Pre and Post Operative Nursing Management

